Georgia, 2014Damaging Winds in Georgia, August 18 to 21, 2014
August 18 to 21, 2014 · NWS TAE · 12 events in 12 counties and zones
The typical scattered afternoon convection in summertime resulted in a few severe storms with trees and power lines blown down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The typical scattered afternoon convection in summertime resulted in a few severe storms with trees and power lines blown down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 18, 2:35 PM EST, 52 minutes earlier.
Area forecast discussion, Aug 18, 2:35 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
335 PM EDT Mon Aug 18 2014
.Near Term [Through Tonight]...
Deep layer ridging over the southeastern CONUS will allow the
sea-breeze to be the main driver of our local weather today. The
12Z TAE sounding showed 1000-700mb flow was from the west at over
10 knots, which is our regime 5 sea-breeze pattern. The PWAT value
of 1.85", which is 98% of the normal value. Overall, we're
expecting a pretty typical regime 5 day, with chances for
afternoon thunderstorms highest over north Florida, but with
slightly more coverage than normal for this pattern over our
southeast Alabama counties to account for storms coming into the
area from the west. Storms will last through the evening,
dissipating before midnight, with new development along the
Panhandle in the early morning hours. An early start to storms and
heavy cloud cover will keep temperatures a little cooler than
previously forecast. Highs today will be in the low 90s and lows
will be in the mid 70s.
.Short Term [Tuesday Through Wednesday Night]...
An upper level shortwave will pass through northern Georgia on
Tuesday. This may focus a higher coverage of afternoon
thunderstorms across the northern portions of the area compared
to further south. Despite the scattered storms, the westerly low-
level flow will support temperatures in the mid 90s during the
afternoon.
Overall precip coverage will likely be lower on Wednesday as the
low-level flow becomes more northwesterly as the mid-level ridge
builds just west of the forecast area. The northwesterly flow will
be warmer as well, with mid to upper 90s expected for afternoon
highs.
.Long Term [Thursday Through Monday]...
An upper level ridge is expected to build northward from the Gulf
across the southeast states through the period. With deep layer
ridging acting to suppress afternoon convection, PoPs are forecast
to be slightly below average through the period with temperatures
above average. The main driver for convection will be the sea
breeze with isolated to scattered coverage expected.
&&
.Aviation...
[Through 18Z Tuesday] Showers and thunderstorms today will affect
ECP, TLH, VLD, and DHN and then clear out in the evening. Winds
will generally be from the west at 10 kts or less, with gustier
winds during thunderstorms. Some of the guidance is suggesting
MVFR-IFR cig development in the early morning hours near ECP and
DHN, but left out of this package because confidence is low.
&&
.Marine...
High pressure will remain situated over the central Gulf through
this week, keeping winds out of the west to southwest and
generally below 15 knots outside of isolated to scattered
thunderstorms.
&&
.Fire Weather...
Normal summer conditions through the week will mean plentiful
moisture, preventing red flag criteria from being met.
&&
.Hydrology...
Significant flooding is not expected over the next several days.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 76 95 75 97 75 / 20 40 10 30 10
Panama City 79 91 78 93 78 / 20 30 10 20 10
Dothan 73 94 74 96 74 / 30 40 10 30 10
Albany 74 94 75 97 75 / 20 40 10 30 10
Valdosta 74 96 74 96 74 / 20 40 10 30 10
Cross City 76 93 75 94 74 / 10 20 10 20 10
Apalachicola 78 91 77 93 77 / 20 20 10 20 10
&&
.TAE Watches/Warnings/Advisories...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...MOORE
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...MOORE
MARINE...DVD
FIRE WEATHER...MOORE
HYDROLOGY...DVD
In the hours before
Special weather statement, Aug 18, 1:08 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 PM EDT MON AUG 18 2014
FLZ019-028-029-181845-
LAFAYETTE FL-MADISON FL-INLAND TAYLOR FL-
208 PM EDT MON AUG 18 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LAFAYETTE...
MADISON AND TAYLOR COUNTIES IN THE FLORIDA BIG BEND...
* UNTIL 245 PM EDT
AT 206 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 15 MILES SOUTHWEST OF MADISON...OR NEAR EBB...MOVING
EAST AT 30 MPH.
WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.
LAT...LON 3042 8326 3019 8331 3031 8369 3042 8366
TIME...MOT...LOC 1807Z 279DEG 25KT 3037 8364
17-GOULD
Local storm report, Aug 18, 1:57 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
257 PM EDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND DMG 3 NNE DE FUNIAK SPRINGS 30.76N 86.10W
08/18/2014 WALTON FL LAW ENFORCEMENT
TREE DOWN ON STATE HIGHWAY 83 BLOCKING ONE LANE
&&
DVDLocal storm report, Aug 18, 2:45 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG 2 SE CERROGORDO 30.81N 85.87W
08/18/2014 HOLMES FL 911 CALL CENTER
TREE DOWN ON COUNTY HIGHWAY 179A
&&
DVDThunderstorm Wind, Miller
- When
- August 18, 3:27 PM EST
- Where
- Miller County, 1.18 mi W of Babcock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 31.110, -84.660
A tree was blown down onto a mobile home near Highway 27 South.
Thunderstorm Wind, Baker
- When
- August 18, 3:59 PM EST
- Where
- Baker County, 5.67 mi NNW of Newton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 31.380, -84.381
A tree was blown down onto Clear Lake Road.
Thunderstorm Wind, Lowndes
- When
- August 19, 12:32 PM EST
- Where
- Lowndes County, 0.71 mi NW of Remerton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 30.847, -83.319
Trees were blown down at Baytree Road and Norman Drive.
Thunderstorm Wind, Calhoun
- When
- August 19, 1:35 PM EST
- Where
- Calhoun County, 3.52 mi NE of Dickey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 31.589, -84.621
A large tree was blown down on Highway 151 north of Morgan.
Thunderstorm Wind, Dougherty
- When
- August 19, 2:10 PM EST
- Where
- Dougherty County, 3.5 mi NNW of Albany
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 31.618, -84.190
Power lines were blown down on the 1800 block of Schley Ave.
Thunderstorm Wind, Mitchell
- When
- August 19, 2:25 PM EST
- Where
- Mitchell County, 3.52 mi NE of Lester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 31.398, -84.000
A tree was blown down onto Highway 112 and blocked one lane of traffic.
Thunderstorm Wind, Tift
- When
- August 19, 3:01 PM EST
- Where
- Tift County, Omega
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 31.340, -83.590
A power pole was blown down in Omega.
Thunderstorm Wind, Berrien
- When
- August 19, 3:45 PM EST
- Where
- Berrien County, 3 mi S of Nashville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 31.157, -83.250
Several trees were blown down south of Nashville.
Thunderstorm Wind, Turner
- When
- August 20, 5:50 PM EST
- Where
- Turner County, 2.52 mi WSW of Worth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 31.735, -83.709
A couple of trees were blown down on Warwick Highway.
Thunderstorm Wind, Ben Hill
- When
- August 20, 6:00 PM EST
- Where
- Ben Hill County, 4.48 mi NW of Westwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 31.770, -83.350
A tree was blown down onto Pear Road.
Thunderstorm Wind, Irwin
- When
- August 20, 6:10 PM EST
- Where
- Irwin County, 3.13 mi SW of Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 31.720, -83.440
A tree was blown down onto Highway 107.
Thunderstorm Wind, Thomas
- When
- August 21, 4:39 PM EST
- Where
- Thomas County, 1.38 mi S of Thomasville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 30.810, -83.980
A tree was blown down near Thomasville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Wisconsin, August 18, 20143 deaths · 2 injured · $25,000 · 1 in hail · 2 events
- Heat in Nevada, August 18, 20141 death · 1 event
- Flash Flooding and Damaging Winds in California, August 18 to 21, 20141 injured · $228,000 · 52 kt wind · 12 events
- Flash Flooding and Flooding in Kentucky, August 18, 2014$241,000 · 5 events
- Flash Flooding and Flood in Utah, August 18 to 20, 2014$205,000 · 7 events
- Hail and Damaging Winds in Oklahoma, August 18, 2014$33,000 · 70 kt wind · 12 events
- Damaging Winds in Kansas, August 18, 2014$50,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2014$29,000 · 1.25 in hail · 5 events
- Damaging Wind in Alabama, August 18, 2014$25,000 · 61 kt wind · 1 event
- Damaging Winds in Florida, August 18, 20142 injured · 50 kt wind · 3 events
- Lightning Strike in North Carolina, August 18, 2014$20,000 · 1 event
- Hail and Damaging Winds in North Carolina, August 18, 2014$8,000 · 1.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536815, 536816, 536817, 536818, 536819, 536820, 536821, 536822, 536823, 536824, 536825, 536826.